Acetaminophen/paracetamol is classified as an analgesic and antipyretic medication used to manage pain and fever caused by other conditions and illnesses.
This medication is one of the most commonly used pain and fever treatments and is available in syrup, tablet, capsule and effervescent forms which are purchasable as over-the-counter medications. Acetaminophen is also available as a combined medication together with other treatments used to manage pain and fevers.
Side effects due to acetaminophen are not that common but may include issues such as:
- Loss of appetite.
- Abdominal pain.
- Skin rash.
- Pale stool.
- Dark discolouration of the urine.
If any of the mentioned side effects are experienced, then the affected individual should immediately discontinue the medication and contact their primary care doctor.
An allergic reaction to acetaminophen is quite rare but there are individuals who may experience this serious medical condition.
The clinical presentation of someone allergic to this medicine may include the following signs and symptoms:
- Severe dizziness.
- Swelling of the face, tongue, or throat.
- A skin rash that may be itchy.
- Having trouble with breathing.
Liver failure may occur if an individual overdoses on acetaminophen because the medication is highly toxic to the liver if the recommended daily therapeutic allowance is exceeded.
Benefits of acetaminophen
One of the best benefits of acetaminophen is that it is the only pain and fever medication that can be used during all the stages of pregnancy without negatively affecting the developing fetus.
It is also safe for use during breastfeeding since only small amounts of the medication make it into the breast milk.
- People who are known with liver disease or who drink more than three alcoholic beverages a day should consult with their primary care doctor to discuss whether acetaminophen is safe to be used.
- The intake of alcohol should be avoided while using acetaminophen as this can increase the chances of damaging the liver.
- A doctor or pharmacist should be consulted on the use of separate and additional acetaminophen if one is using any other cold, sleep, pain, or allergy medications since these products may already contain acetaminophen. As mentioned, taking excessive amounts of this medication may lead to an accidental overdose.
- Children under 2 years of age should not be given acetaminophen unless prescribed by a doctor and infants under 3 months should not use the medication at all since their livers are unable to handle even therapeutic dosages of the medication.
Still have something to ask?
Get help from other members!